Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 117, NWS Grand Forks, ND

July 8, 20184 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2018, 7:27 PM CDT for 4 counties in Minnesota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2018, 7:27 PM CDT (00:27 UTC)
Expired
Jul 8, 2018, 8:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 179 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:34 PM CDTHAIL 1.56 Ene Pelican Rapids, MNLARGE HAIL ACCOMPANIED BY VERY HEAVY RAINS AND STRONG WINDS TRACKED ACROSS THE NORTH END OF LAKE LIDA.
Jul 8, 8:05 PM CDTTSTM WND DMGNew York Mills, MNA FEW LARGE TREE BRANCHES AND LIMBS DOWN AROUND TOWN.
Jul 8, 8:40 PM CDTTSTM WND DMG5 E Wadena, MNA FEW 4 TO 6 INCH DIAMTER TREE BRANCHES BROKEN DOWN. WIND WAS QUITE STRIONG FOR SEVERAL MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WUUS53 KFGF 090027
SVRFGF
MNC005-057-111-159-090130-
/O.NEW.KFGF.SV.W.0117.180709T0027Z-180709T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
727 PM CDT SUN JUL 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southern Hubbard County in north central Minnesota...
  Wadena County in central Minnesota...
  Northern Otter Tail County in west central Minnesota...
  Southeastern Becker County in northwestern Minnesota...

* Until 830 PM CDT.

* At 727 PM CDT, severe thunderstorms were located along a line
  extending from near Oshawa to Dunvilla, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Chamberlain around 730 PM CDT.
  Vergas and Big McDonald Lake around 745 PM CDT.
  Dent and Frazee around 750 PM CDT.
  Richville around 800 PM CDT.
  Perham around 805 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4680 9479 4650 9478 4640 9516 4663 9619
      4664 9616 4675 9605 4685 9591 4696 9482
      4694 9466 4680 9466
TIME...MOT...LOC 0027Z 275DEG 28KT 4685 9461 4664 9599 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

DJR
1 follow-up statement
422 
WWUS53 KFGF 090106
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
806 PM CDT SUN JUL 8 2018

MNC005-057-090116-
/O.CAN.KFGF.SV.W.0117.000000T0000Z-180709T0130Z/
Hubbard MN-Becker MN-
806 PM CDT SUN JUL 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HUBBARD AND
SOUTHEASTERN BECKER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central, northwestern and west central Minnesota.

LAT...LON 4640 9516 4663 9565 4672 9521 4672 9517
      4673 9516 4680 9479 4650 9478
TIME...MOT...LOC 0106Z 275DEG 28KT 4682 9417 4661 9555 

$$

MNC111-159-090130-
/O.CON.KFGF.SV.W.0117.000000T0000Z-180709T0130Z/
Wadena MN-Otter Tail MN-
806 PM CDT SUN JUL 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WADENA AND NORTHEASTERN OTTER TAIL COUNTIES...

At 806 PM CDT, severe thunderstorms were located along a line
extending from near Swanburg to Perham, moving east at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Butler around 820 PM CDT.
  New York Mills around 825 PM CDT.
  Hillview around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4640 9516 4663 9565 4672 9521 4672 9517
      4673 9516 4680 9479 4650 9478
TIME...MOT...LOC 0106Z 275DEG 28KT 4682 9417 4661 9555 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

DJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:04 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 8, 3:04 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
304 PM CDT Sun Jul 8 2018

.SHORT TERM...(This afternoon and tonight)
Issued at 304 PM CDT Sun Jul 8 2018

Cold front is analyzed from KBDE to just southeast of KGFK to south
central North Dakota. Moist low level air mass and moderately steep
mid level lapse rates have supported ML CAPE increasing in the warm
sector ahead of the cold front into the 2000-3500 J/KG range and
near term projections are for this to continue to increase in our
south through 00Z to around 4000 J/KG. CINh is starting to weekend,
but CAP may not start to break until 3-5 PM time frame when HREF and
other CAMs show thunderstorm activity increasing in coverage and
intensity. CAMs also have consistently shown activity tapering off
late this evening and likely ending in our far southeast in the 10PM-
12AM time frame.

Regarding Severe threats: It still appears possible for a few
supercells in the late afternoon/early evening based on
hodographs/strong shear profiles, and HREF updraft helicity still
highlights several strong tracks before eventually activity
merges/evolves into clusters. Supercell threat raises possibility of
2" hail or larger and tornadoes. DCAPE should exceed 1000 J/KG in
warm sector, and considering potential strength of updrafts stronger
winds (75mph or higher) can't be ruled out even if linear MCS is not
anticipated. Anomalously high PWATs are already analyzed in excess of
1.5 up to 2.0" and activity will have a  tendency to "train" along
frontal zone. As activity increases in intensity this raises the
possibility for flash flooding. Strongest QPF signals in high res
guidance are still in our far south east where FFG tends to be
higher due to sandy soils in areas that have not received much rain
in the last few days, however localized flash flooding will still be
a threat through this evening.

.LONG TERM...(Monday through Sunday)
Issued at 304 PM CDT Sun Jul 8 2018

Surface high pressure and upper level ridging will lead to calm
weather for the early work week. Mid week another system looks to
pass through southern Canada which could produce some showers and
thunderstorms as a cold front passes through the Northern Plains.
Guidance generally keeps most of the activity to the north in the
Canadian Prairies but some areas, especially near the border, have
the best chance for some rain. High pressure returns for the later
part of the work week leading to a return to calm weather. The next
chance for rain looks to come next weekend with another surface low
tracking across southern Canada with a cold front across the
Northern Plains. Temperatures during this period are expected to be
near seasonal normals.

For severe potential in this period there are two times: midweek and
next weekend. Wednesday the best forcing continues to look like it
will remain north of the international border but timing of the cold
front and the position of the surface low will play a role in the
possible severe threat. Going into the weekend there is a chance for
severe weather based on the GFS but it is too early to tell.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1243 PM CDT Sun Jul 8 2018

Shower and thunderstorm activity tracking along cold front is
spreading from parts of eastern ND into northwest MN. This will
increase in coverage and slide southward with greatest impacts at
KFAR and KBJI. Heavy rain and the possibility for severe
thunderstorms at those terminals and conditions could drop to LIFR
with strong winds. Hail will also be a threat late this
afternoon/evening. Hard to anticipate the more severe impacts
as most storms will be sub-severe. Will need to be monitored.
Lighter winds and VFR conditions should prevail across the region
by the late evening period as this system transitions southeast
and high pressure builds.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...NC
AVIATION...DJR
Hazardous weather outlook, Jul 8, 2:56 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sun Jul 8 2018

MNZ002-003-015>017-022>024-027>032-040-NDZ028>030-038-039-049-052-
053-092000-
Norman-Clay-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible this afternoon and evening,
along with the possibility of excessive rainfall and localized
flooding. The best chance for severe thunderstorms will tend to be
south of a line from Cooperstown ND to Bemidji MN. Threats
include hail up to 2 inches and winds up to 75 mph. The threat for
tornadoes can't be ruled out. Any thunderstorm activity should
transition southeast of the region between 10 PM and Midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001-004>009-013-014-NDZ006>008-014>016-024-026-027-054-092000-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Western Walsh County-
256 PM CDT Sun Jul 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible this afternoon and
evening. A strong thunderstorm can't be ruled out, but the main
severe threat should remain south.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Possible thunderstorms again Wednesday and Saturday, severe
potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 8, 5:06 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
506 PM CDT SUN JUL 8 2018

MNZ022-027-028-082230-
West Becker MN-East Becker MN-Mahnomen MN-
506 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Callaway, or 18 miles northwest of Detroit Lakes,
moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 515 PM CDT.
  Ogema around 525 PM CDT.
  White Earth and Waubun around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota.

LAT...LON 4704 9559 4691 9610 4704 9620 4728 9577
TIME...MOT...LOC 2206Z 242DEG 23KT 4703 9606

NC
Local storm report, Jul 8, 5:32 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     1 N NEW ROCKFORD        47.70N 99.14W
07/08/2018                   Eddy               ND   NWS STORM SURVEY

            AIRPORT HANGAR SUSTAINED SIGNIFICANT DAMAGE WITH HALF OF
            THE ROOF REMOVED AND OUTSIDE WALLS ON NORTH END OF THE
            BUILDING COLLAPSED. HEAVIER DEBRIS SCATTERED APPROX 50 TO
            150 FEET NORTHEAST OF HANGAR AND LIGHTER DEBRIS SCATTERED
            AS FAR AS 400 YARDS AWAY. DAMAGE IS CONSISTENT WITH A
            SERIAL MICROBURST WITH ESTIMATED WINDS OF 95 TO 110 MILES
            PER HOUR. TIME ESTIMATED BASED ON RADAR.

&&

HOPKINS
Special weather statement, Jul 8, 5:59 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
559 PM CDT SUN JUL 8 2018

MNZ003-NDZ039-082345-
Clay MN-Cass ND-
559 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND NORTHEASTERN
CASS COUNTIES UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm over
Georgetown, or 13 miles north of Fargo, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Kragnes around 600 PM CDT.
  Felton and Averill around 620 PM CDT.
  Hitterdal, Ulen and Hawley around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Minnesota...and southeastern North Dakota.

LAT...LON 4699 9692 4716 9690 4709 9619 4684 9627
TIME...MOT...LOC 2259Z 284DEG 30KT 4707 9676

NC
Special weather statement, Jul 8, 6:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
656 PM CDT SUN JUL 8 2018

NDZ039-053-090030-
Richland ND-Cass ND-
656 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND NORTH
CENTRAL RICHLAND COUNTIES UNTIL 730 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leonard, or 23 miles southwest of Fargo, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Durbin around 705 PM CDT.
  Davenport around 715 PM CDT.
  Kindred around 720 PM CDT.
  Horace, Wild Rice and Frontier around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4665 9745 4681 9745 4686 9679 4683 9679
      4681 9680 4678 9679 4669 9678 4668 9679
      4668 9680 4664 9679 4663 9680 4663 9679
      4662 9678 4659 9678
TIME...MOT...LOC 2356Z 268DEG 27KT 4673 9726

NC
Local storm report, Jul 8, 7:03 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
703 PM CDT SUN JUL 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     3 SE SNELLMAN           46.86N 95.37W
07/08/2018                   Becker             MN   TRAINED SPOTTER

            LARGE TREE UPROOTED FALLING ON HWY 38. ROOF DAMAGE.

0640 PM     HAIL             HAWLEY                  46.88N 96.32W
07/08/2018  M1.00 INCH       CLAY               MN   PUBLIC

&&

DRIDDLE
Special weather statement, Jul 8, 7:21 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT SUN JUL 8 2018

MNZ029-NDZ052-053-090100-
Wilkin MN-Sargent ND-Richland ND-
721 PM CDT SUN JUL 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wyndmere to 7 miles south of
Rutland. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wyndmere around 725 PM CDT.
  Barney around 730 PM CDT.
  Mooreton and Geneseo around 735 PM CDT.
  Galchutt and Lidgerwood around 740 PM CDT.
  Abercrombie, Dwight and Stiles around 745 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and southeastern North Dakota.

LAT...LON 4594 9755 4642 9718 4649 9628 4645 9628
      4593 9664
TIME...MOT...LOC 0021Z 265DEG 42KT 4636 9714 4595 9746

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:02 PM CDTTornado WarningFGFBecker, Otter Tail43 min
Jul 8, 7:11 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail22 min
Jul 8, 7:20 PM CDTTornado WarningFGFOtter Tail40 min
Jul 8, 7:21 PM CDTSpecial Weather StatementFGFWilkin39 min
Jul 8, 7:37 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin23 min
Jul 8, 8:04 PM CDTSevere Thunderstorm WarningFGFOtter Tail26 min
Jul 8, 8:26 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena34 min
Jul 8, 8:36 PM CDTSevere Thunderstorm WarningFGFOtter Tail24 min
Jul 8, 8:59 PM CDTSpecial Weather StatementFGFOtter Tail, Wadena61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.